[Skip to Content]
[Skip to Content Landing]
Article
May 1991

Adverse Reaction Reporting of Interaction Between Warfarin and Fluoroquinolones

Arch Intern Med. 1991;151(5):1003-1004. doi:10.1001/archinte.1991.00400050139027
Abstract

Reports to the Food and Drug Administration's Adverse Drug Reaction Reporting System of prolonged prothrombin time due to a suspected interaction between warfarin sodium and a fluoroquinolone were reviewed. Five reports of patients who experienced this adverse reaction 2 to 16 days after the addition of a fluoroquinolone to their treatment regimen are described. Possible mechanisms of action that are discussed include inhibition of warfarin metabolism by the anti-infective agent and displacement of warfarin's binding to protein. Physicians need to be aware of this interaction and closely monitor prothrombin time in patients concurrently receiving warfarin and a fluoroquinolone.

(Arch Intern Med. 1991;151:1003-1004)

×